MAUDE Adverse Event Report: ETHICON INC. MONOCRYL SUTURE 36"(90CM) 3-0 VIO; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MONOCRYL SUTURE 36"(90CM) 3-0 VIO; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number Y527H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Additional information was requested and the following was obtained: 1.What measures were taken to retrieve the broken piece? - no information.2.Was there any additional tissue damage as a result of searching for the needle piece? - no information.3.Were x-rays taken to locate the needle piece(s)? - no information.4.At what location was the needle found? - no information.5.Was the patient brought back to or to have needle removed or was the needle removed during the initial procedure? - the needle was removed during the initial procedure.6.Does a piece of the needle remain in the patient¿s tissue? - no, it didn't.If yes, what tissue structure is it located? - n/a.7.If retained, what is the surgeon's opinion of consequences to the patient? -n/a.8.What in the physicians opinion are the factors contributing to the event? - no information.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent a laparoscopic distal gastrectomy procedure on (b)(6) 2018 and suture was used.During the procedure, the needle was broken at the middle part while anastomosing the bowel.The broken piece of the needle was retrieved.The surgeon commented that his way of suturing was as usual.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
The actual device was returned for analysis.Upon analysis, a fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was intergranular, which is evidence of a brittle failure.This was a non-ductile fracture.

Brand Name
MONOCRYL SUTURE 36"(90CM) 3-0 VIO
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7416336
Report Number2210968-2018-72063
Device Sequence Number13830642
Product Code GAN
UDI-Device Identifier10705031059450
UDI-Public10705031059450
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K960653
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Catalogue NumberY527H
Device Lot NumberMBZ875
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2018
Initial Date Received by Manufacturer 03/20/2018
Supplement Date Received by Manufacturer05/04/2018
Initial Report FDA Received Date04/10/2018
Supplement Report FDA Received Date05/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1